Reports of myocarditis in healthy adolescents after Pfizer-BioNTech COVID-19 Vaccination

 1. In a case series, 7 healthy male adolescents aged 14-19 developed acute myocarditis or myopericarditis within 4 days of receiving the second dose of the Pfizer-BioNTech COVID-19 vaccine.

2. All patients recovered rapidly after treatment with non-steroidal anti-inflammatory (NSAID) medications, intravenous immune globulin, and/or corticosteroids. It is unknown whether these cases are causally linked to vaccination.

Evidence Rating Level: 3 (Average)

Study Rundown: Myocarditis is a rare condition in pediatrics, and is a known but rare side effect of the smallpox vaccine. While the COVID-19 mRNA vaccines have been shown to be safe, less is known about rare safety signals associated with immunization. This case series described seven cases of acute myocarditis or myopericarditis in healthy male adolescents that occurred within four days after vaccination with the second dose of the Pfizer mRNA vaccine. The patients ranged from age 14-19 and all presented with chest pain. Cardiac MRI was diagnostic for myocarditis in all individuals. Other causes of myocarditis were ruled out using nasopharyngeal swabs, serum PCR tests, and infectious serologies. Six patients were treated with NSAIDs, four received intravenous immune globulin and oral prednisone, and one patient additionally received high-dose methylprednisolone. All patients subsequently recovered rapidly. Major limitations of the study include its small sample size and the fact that cases were accrued via communication between colleagues rather than a national database. Overall, the study highlights a possible temporal link between the COVID-19 vaccine and post-immunization myocarditis. This diagnosis should be considered when evaluating adolescents for chest pain following a recent COVID-19 vaccination. This consideration may spare patients from undergoing unnecessary invasive procedures such as cardiac catheterization.

Click to read the study in PEDIATRICS

Relevant Reading: Myocarditis following COVID-19 mRNA vaccination

Image: PD

©2021 2 Minute Medicine, Inc. All rights reserved. No works may be reproduced without expressed written consent from 2 Minute Medicine, Inc. Inquire about licensing here. No article should be construed as medical advice and is not intended as such by the authors or by 2 Minute Medicine, Inc.